Montana, 2014

Hail in Montana, June 3, 2014

June 3, 2014 · NWS GGW · 1 event in 1 county or zone

A moderately unstable atmosphere and a weak upper-level disturbance was just enough to allow a few strong and one severe thunderstorm to impact portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately unstable atmosphere and a weak upper-level disturbance was just enough to allow a few strong and one severe thunderstorm to impact portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 3, 1:22 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 3, 1:22 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT TUE JUN 3 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
AS OF 1330 THIS AFTERNOON AN APPROACHING SHORTWAVE DISTURBANCE
HAS TRIGGERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL MONTANA.
EXPECT THIS TREND TO CONTINUE AS THE SHORTWAVE TRACKS EASTWARD
INTO NORTHEAST MONTANA. A MARGINAL SHEAR ENVIRONMENT EXISTS ACROSS
MOST OF NORTHEAST MONTANA WHICH WILL HELP LIMIT SEVERE POTENTIAL.
THE EXCEPTION TO THIS IS FAR SOUTHERN WIBAUX AND PRAIRIE COUNTIES
WHERE A BIT MORE FAVORABLE SHEAR EXISTS AND STORMS WILL HAVE TO BE
CLOSELY MONITORED.

EXPECT THE CURRENT TRENDS TO CONTINUE THROUGH THE EVENING
HOURS...WITH MUCH OF NORTHEAST MONTANA SEEING SHOWERS AND
THUNDERSTORMS. STORMS WILL LIFT TO THE NORTHEAST WITH THE MOVEMENT
OF THE SHORTWAVE FEATURE AFTER MIDNIGHT TONIGHT...TAKING THE BEST
POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORMS WITH IT. WITH
AMPLE CLOUD COVER OVERNIGHT EXPECT MIN TEMPS WILL REMAIN ON THE
WARM SIDE.

WEDNESDAY AN UPPER TROUGH WILL REMAIN OVERHEAD...DRIVING CYCLONIC
FLOW AND SOME CONTINUED POTENTIAL FOR SCATTERED SHOWERS AND
THUNDERSTORMS. STRONGER ENERGY WILL EXIST OVER THE FAR NORTHEAST
CORNER OF THE TREASURE STATE...CREATING THE BEST CONVECTIVE
POTENTIAL THERE. GUSTY WEST-NORTHWEST WINDS WILL BE PRESENT DURING
THE AFTERNOON HOURS. AT THIS TIME THEY LOOK MARGINAL FOR A LAKE
WIND ADVISORY...BUT IT WILL NEED TO BE MONITORED.

WEDNESDAY NIGHT INTO THURSDAY MORNING WEAK RIDGING WILL BUILD IN
BEHIND THE EXITING UPPER TROUGH...ALLOWING CONDITIONS TO DRY FROM
WEST TO EAST THROUGH THE EVENING HOURS. SOME PARTIAL CLEARING IS
EXPECTED OVERNIGHT...WHICH WILL ALLOW TEMPS TO FALL TO NEAR
SEASONAL NORMALS.

THURSDAY AFTERNOON A MAINLY DRY COLD FRONT WILL PUSH THROUGH
NORTHEAST MONTANA...BRINGING GUSTY NORTHWESTERLY WINDS. AT THIS
POINT A LAKE WIND ADVISORY LOOKS LIKE A GOOD BET FOR FORT PECK
LAKE. DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THE
FRONT...BUT THE SOUTH AND EAST COULD PICK UP AN ISOLATED
SHOWER/THUNDERSTORM OR TWO DURING THE AFTERNOON. EXPECT PREFRONTAL
COMPRESSION TO ALLOW TEMPS TO SPIKE UP IN THE LOWER YELLOWSTONE
VALLEY EARLY THURSDAY AFTERNOON...THUS TRENDED UP MAX TEMPS. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

AFTERNOON UPDATE...
DUE TO RADAR CONCERNS CHANGES WERE KEPT TO A MINIMUM THIS
AFTERNOON. HOWEVER... USING THE MODEL SPECTRUM TOOL HAVE RAISED
WINDS SPEEDS BEYOND ABOUT SUNDAY NIGHT AND SKY TOTALS FROM
THURSDAY NIGHT TO SATURDAY TO BE IN LINE WITH THE TOTAL MODEL
SPREADS. GAH

PREVIOUS LONG TERM DISCUSSION...
THURSDAY NIGHT BEGINS WITH A VIGOROUS TROUGH SWINGING ACROSS
CENTRAL SASKATCHEWAN THAT SENDS A COLD FRONT SOUTH INTO NORTHEAST
MONTANA. INITIALLY...WIND BEHIND THE FRONT WILL BECOME GUSTY FROM
THE NORTHWEST. THE CANADIAN WAVE IS SPLIT OFF FROM A MORE SHALLOW
SHORTWAVE MOVING INTO THE PAC-NW. THE COMBINATION OF THE TWO WAVES
SETS UP AN AREA MAINLY SOUTH OF THE MISSOURI RIVER FOR RAIN
SHOWERS INTO FRIDAY. THE AIR-MASS BEHIND THE FRONT IS RATHER
COOL. THEREFORE WITH THE SECOND WAVE MOVING THROUGH THE LOCAL
REGION TEMPERATURES ARE EXPECTED TO DROP AS MUCH AS 5F-10F BELOW
NORMAL FRIDAY AND INTO SATURDAY.

BEYOND SATURDAY...MODELS HAD BEEN TOTALLY OUT OF PHASE IN PREVIOUS
RUNS. BUT THE 00Z GFS BEGAN TO LINE UP BETTER WITH THE EC...
ALTHOUGH TIMING IS OFF BY AROUND 24-HOURS. THEREFORE CONFIDENCE
IMPROVES FOR THE EC SOLUTION.

SATURDAY NIGHT...A NARROW QUICK MOVING RIDGE MOVES ACROSS THE REGION
TO BRING A BRIEF WARM-UP. HOWEVER BEHIND THE RIDGE THE EC SENDS A
CLIPPER OVER THE DIVIDE. THE GFS ALSO SHOWS THIS SHORT-WAVE BUT
DELAYED BY ABOUT A DAY. TIMING AT THIS POINT FALLS APART BETWEEN
THE GFS AND EC. SO BETWEEN SUNDAY NIGHT AND MONDAY NIGHT THE
TROUGH WILL BRING IN RAIN SHOWERS AND THUNDERSTORMS. IT IS TOO
SOON TO DETERMINE STORM INTENSITY SINCE MUCH OF ITS STRENGTH WILL
BE DIURNALLY DRIVEN. THE CURRENT GFS SOLUTION MIGHT ALSO BE TOO
WARM FOR EARLY NEXT WEEK. SCT

&&

.AVIATION...

FLIGHT CATEGORY: VFR. ISOLATED MVFR POSSIBLE DUE TO
THUNDERSTORMS.

SYNOPSIS: AN UPPER LEVEL TROUGH IS MOVING THROUGH MONTANA THIS
AFTERNOON. THIS HAS BROUGHT WIDESPREAD INSTABILITY FOR GENERAL
THUNDERSTORMS AND RAIN SHOWERS THIS AFTERNOON AND EVENING. SOME
OF THE CONVECTIVE PARAMETERS ARE SIGNIFICANT ENOUGH TO SAY THAT
THERE IS THE POSSIBILITY OF A STRONG CELL OR TWO DEVELOPING. THE
STRONGEST UNSTABLE REGION WILL BE MORE TOWARD SOUTHEAST MONTANA
AND WYOMING...INTO THE CENTRAL PLAINS WHERE SUPERCELL DEVELOPMENT
IS EXPECTED. AFTER ABOUT 06Z MOST OF THE THUNDER IS ANTICIPATED TO
HAVE CALMED. HOWEVER... RAIN SHOWERS WILL CONTINUE INTO WEDNESDAY.

AREA WINDS: OUT OF THE SOUTHEAST AROUND 10-15KT THIS AFTERNOON.
WIND WILL SLOWLY BACK AROUND TO THE WEST TONIGHT.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 3, 1:09 PM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
209 PM MDT TUE JUN 3 2014

MTZ016>027-059>062-041200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
209 PM MDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT. GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN ARE POSSIBLE WITH THESE
STORMS...ALTHOUGH ISOLATED STRONGER STORMS COULD PRODUCE DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 3, 1:09 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
209 PM MDT TUE JUN 3 2014

MTZ027-032045-
WIBAUX-
209 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN WIBAUX COUNTY IN NORTHEAST MONTANA...

UNTIL 245 PM MDT.

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF CARLYLE...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL AREAS OF
SOUTHERN WIBAUX COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4665 10420 4663 10424 4664 10435 4666 10437
      4667 10442 4668 10443 4668 10453 4669 10455
      4686 10434 4683 10417 4673 10412
TIME...MOT...LOC 2009Z 230DEG 21KT 4669 10436

GAH
WEATHER.GOV/GLASGOW
Special weather statement, Jun 3, 3:04 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT TUE JUN 3 2014

MTZ060-032230-
PHILLIPS-
404 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 430 PM MDT.

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ZORTMAN...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ZORTMAN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4800 10861 4799 10857 4798 10845 4808 10844
      4810 10831 4790 10829 4790 10863 4796 10864
TIME...MOT...LOC 2204Z 275DEG 15KT 4796 10855

GAH
WEATHER.GOV/GLASGOW
Special weather statement, Jun 3, 4:17 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
517 PM MDT TUE JUN 3 2014

MTZ022-032345-
GARFIELD-
517 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 545 PM MDT.

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SAND SPRINGS...MOVING EAST
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL AREAS OF
WESTERN GARFIELD COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4730 10737 4709 10743 4714 10777 4729 10777
TIME...MOT...LOC 2317Z 275DEG 15KT 4720 10764

GAH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 102 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
June 3, 5:20 PM MST to 5:36 PM MST
Where
Garfield County, 3.45 mi S of South Sawmill Raws
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.520, -107.530

Hail up to the size of half dollars covered most of the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524568.